• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

For Consumers

  • Print
  • Share
  • E-mail

FDA's MedWatch Safety Alerts: June 2013

MedWatch Logo

Red envelope icon for Govdelivery Get Consumer Updates by E-mail

RSS feed orange symbol Consumer Updates RSS Feed

 On This Page:

After products approved by the Food and Drug Administration (FDA) are on the market, the agency continues to monitor them for problems.

FDA encourages health care professionals and consumers to report problems with medical products, including

  • unexpected and undesirable side effects
  • quality problems, such as a drug with an unusual odor or color, or a device with defective parts
  • unclear or confusing instructions
  • failure to deliver the expected benefit.

Report problems to FDA's MedWatch Adverse Event Reporting Program either online, by regular mail, by fax, or by phone.

  • Online
  • Regular Mail: Use postage-paid, pre-addressed FDA form 3500
  • Fax: 800-FDA-0178
  • Phone: 800-332-1088

MedWatch reports can signal a safety problem and may lead to FDA action to protect the public from harm, serious illness or death.

Here are some of the most recent safety alerts and ongoing safety reviews prompted by reports FDA has received through MedWatch.

back to top 

Mislabeled Aspirin Increases Risk of Liver Damage

FDA is alerting consumers, pharmacy and health care professionals to a nationwide recall of one lot of 81 mg Enteric Coated Aspirin Tablets because of the possibility that the tablets in these bottles may actually contain tablets with 500 mg of acetaminophen, the active ingredient in other pain relievers such as Tylenol. The aspirin, intended for the treatment of minor aches and pains, was manufactured and packaged by Advance Pharmaceutical Inc. under the label of Rugby Laboratories.

Risk: Consumers who inadvertently take 500 mg of acetaminophen are at risk of severe liver damage if they take other drugs containing acetaminophen, consume three or more alcoholic drinks every day, or have liver disease. The label directions on the mislabeled products instruct patients to take four to eight  tablets every four hours, but not more than 48 tablets in 24 hours. Consumers who take 48 tablets daily of the defective product may be ingesting up to 24,000 mg of acetaminophen, which is six times the maximum recommended daily dose. The affected lot Enteric Coated Aspirin Tablets is Lot 13A026 with an expiration date of January 2015.

Recommendations

  • Consumers who have the affected lot should immediately discontinue its use and return it to the pharmacy or store where it was purchased.
  • Consumers should contact their physician or health care professional if they have experienced any problems that may be related to taking or using this product. Signs of liver damage include abdominal pain and swelling, yellowish discoloration of the skin and eyes, and dark urine.
  • Consumers with questions may contact Advance Pharmaceutical Inc., Monday-Friday, 9 a.m.-5 p.m. ET at 631-981-4600, Ext. 308.

For More Information

back to top 

Manufacturing Defect May Cause Choking Hazard

FDA is alerting patients and the medical community to the possibility of a choking hazard in the EZ Breathe Atomizer. This device sprays liquid medication in aerosol form into the air for a person to breathe.

Risk: Due to a manufacturing defect in the atomizer, a washer could become dislodged, causing the user to swallow or choke on it. These devices were distributed between August 2012 and April 2013 as part of the Asthmanefrin Starter Kit, and as an individual device in a carton labeled EZ Breathe Atomizer, Model #EZ-100.

Recommendations

  • Customers should stop using any EZ Breathe Atomizer units contained in the Asthmanefrin Starter Kits with affected lot numbers and also those that were sold individually. 
  • FDA’s recall notice provides a link to the affected lot and serial numbers.
  • Customers with questions can call the EZ Breathe Atomizer Recall Customer Care Center at 1-855-413-8920 from 8 a.m. to 5 p.m. ET.

For More Information

back to top 

Weight Loss Herb Tested Positive for Unapproved Drug

FDA is alerting the public to a recall of one lot of Bethel 30 green capsules, marketed as a natural herb for weight loss, because they tested positive for sibutramine. Sibutramine is a controlled substance that FDA previously approved for the treatment of obesity.  In Oct. 2010. sibutramine was removed from the U.S. market for safety reasons, making these weight-loss supplements an unapproved drug.

Risk: FDA has identified products containing sibutramine as a potential threat to consumers because the drug substantially increases blood pressure and pulse rate in some patients. These products may pose a significant risk to those with a history of coronary artery disease, congestive heart failure, abnormal heart rhythm or stroke. They may also interact, in life-threatening ways, with other medications a patient is taking. Only one lot of Bethel 30 is recalled—Lot No. 120514, with a Dec. 5, 2014 expiration date.

Recommendations

  • Consumers should not take the recalled Bethel 30 green capsules, and should return the package immediately to the place of purchase for a refund.
  • Consumers with questions should call customer service at Bethel Nutritional Counseling, Inc. at 212-568-5330 or via email at customerservice@bethel30.com Monday - Friday, 10:00 a.m. - 4:00 p.m. ET.
  • Consumers should contact their physician or health care professional if they have experienced any problems that may be related to taking or using this drug product.

For More Information

back to top 

Anticoagulant Recalled for Oversized Tablets

Zydus Pharmaceuticals USA Inc., is recalling one lot of Warfarin 2 mg Tablets because oversized tablets have been found mixed in with the product. FDA has received a complaint about four oversized tablets of Warfarin 2 mg.  Warfarin is an anticoagulant (or blood thinner) used to prevent blood clots.

Risk: Ingestion of a greater than intended dose of Warfarin could make patients  more likely to develop bleeding and, in some patients, that bleeding into a critical organ could be fatal. The risk of bleeding is increased if overdosing is repeated on a daily basis. The only lot of Warfarin 2 mg Tablets being recalled is Lot MM5767. The product can be identified by its NDC (National Drug Code) number: 6838205310. The product was distributed nationwide from November 2012 to December 2012.

Recommendations

  • Consumers should contact their health care professional if they have experienced any problems that may be related to taking or using this particular lot of Warfarin 2 mg Tablets.
  • Anyone or any company with an inventory of this lot number of Warfarin 2 mg tablets should stop use and distribution, quarantine the recalled lots immediately and call 1-800-967-5952 between 7 a.m.-4 p.m. CT, Monday through Friday, to arrange for their return.

For More Information

back to top 

Dietary Supplements Found to Contain Undeclared Ingredient

Dolphin Intertrade Corp. is voluntarily recalling the weight-loss supplements “JaDera” and “Xiyouji Qingzhi.” The products have been found to contain sibutramine, a controlled substance that FDA previously approved for the treatment of obesity. Sibutramine was removed from the U.S. market in 2010 for safety reasons, making these weight-loss supplements an unapproved drug.

Risk: Products containing sibutramine pose a threat to consumers because the drug substantially increases blood pressure and pulse rate in some patients. These products may pose a significant risk to those with a history of coronary artery disease, congestive heart failure, abnormal heart rhythm or stroke. These products may also interact badly with medications being taken.

The company has not received any reports of illnesses related to this recall, which was initiated after the manufacturer discovered the presence of sibutramine. The affected JaDera Weight Loss Supplement, includes the lot manufactured on Oct. 6, 2011 with Expiration Date: Sept. 6, 2013.

Recommendations

  • Consumers and distributors that have the recalled supplements should stop using and distributing them, and return the product to Dolphin Intertrade Corp at 11314 SW 135 Court - Miami, Fla. 33186.
  • Consumers should contact their physician or health care professional if they have experienced any problems that may be related to taking or using this drug product.

For More Information

back to top 

Drug Safety Labeling Changes

In May 2013, FDA required safety labeling changes to be made to 40 drug products, including eight medications containing codeine.  Warnings were added about the risk of severe breathing problems, and even death, in certain children who rapidly metabolize codeine.
In general, changes were made to the prescribing information and, in some cases, to the patient package inserts and medication guides (paper handouts for patients that come with many prescription medicines) to warn about potential harmful reactions, tell who shouldn’t take the drug, or give other safety information.

For More Information

back to top

This article appears on FDA's Consumer Updates page, which features the latest on all FDA-regulated products.

June 30, 2013

back to top